Alert archive / South Dakota / Wind Chill Advisories in 2017

Wind Chill Advisory 9, NWS Aberdeen, SD

December 24, 201717 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind chill advisory at Dec 24, 2017, 4:01 AM CST for 17 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Dec 25, 2017, 3:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2017, 4:01 AM CST (10:01 UTC)
In effect from
Dec 25, 2017, 3:00 AM CST
Expired
Dec 25, 2017, 12:00 PM CST
In force
9 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 26 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WWUS43 KABR 241001
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
401 AM CST Sun Dec 24 2017

...Very Cold Wind Chills Monday Morning...

SDZ003>006-009-010-242215-
/O.NEW.KABR.WC.Y.0009.171225T0900Z-171225T1800Z/
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Mobridge, and Ipswich
401 AM CST Sun Dec 24 2017 /301 AM MST Sun Dec 24 2017/

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM CST /2 AM MST/ TO NOON
CST /11 AM MST/ MONDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 25 below zero to 30 below 
  zero.

* WHERE...Portions of north central and northeast South Dakota.

* WHEN...From 3 AM CST /2 AM MST/ to noon CST /11 AM MST/ Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

SD
4 follow-up statements
256 
WWUS43 KABR 241630 AAA
WSWABR

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Aberdeen SD
1030 AM CST Sun Dec 24 2017

...Cold Wind Chills Monday Morning...

MNZ039-046-SDZ007-008-011-250430-
/O.EXA.KABR.WC.Y.0009.171225T0900Z-171225T1800Z/
Traverse-Big Stone-Marshall-Roberts-Day-
Including the cities of Wheaton, Ortonville, Britton, Sisseton, 
and Webster
1030 AM CST Sun Dec 24 2017

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO NOON CST MONDAY...

* WHAT...Cold wind chills expected. The cold wind chills will 
  cause frostbite in as little as 30 minutes to exposed skin. 
  Expect wind chills to range from 15 below zero to 30 below zero.

* WHERE...In South Dakota, Marshall, Roberts and Day Counties. 
  In Minnesota, Traverse and Big Stone Counties.

* WHEN...From 3 AM to noon CST Monday.

* ADDITIONAL DETAILS...Even colder wind chills, between 25 and 35
  degrees below zero, will be more widespread Monday night into
  Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

SDZ003>006-009-010-250430-
/O.CON.KABR.WC.Y.0009.171225T0900Z-171225T1800Z/
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Mobridge, and Ipswich
1030 AM CST Sun Dec 24 2017 /930 AM MST Sun Dec 24 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM CST /2 AM MST/
TO NOON CST /11 AM MST/ MONDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 30 
  below zero.

* WHERE...Portions of north central and northeast South Dakota.

* WHEN...From 3 AM CST /2 AM MST/ to noon CST /11 AM MST/ Monday.

* ADDITIONAL DETAILS...Even colder wind chills, between 25 and 35
  degrees below zero, will be more widespread Monday night into
  Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
236 
WWUS43 KABR 250339 AAA
WSWABR

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Aberdeen SD
939 PM CST Sun Dec 24 2017

...Very Cold Wind Chills Monday Morning...

MNZ039-046-SDZ003>011-251145-
/O.CON.KABR.WC.Y.0009.171225T0900Z-171225T1800Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, 
and Webster
939 PM CST Sun Dec 24 2017 /839 PM MST Sun Dec 24 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM CST /2 AM MST/
TO NOON CST /11 AM MST/ MONDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 35 
  below zero.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...From 3 AM CST /2 AM MST/ to noon CST /11 AM MST/ Monday.

* ADDITIONAL DETAILS...Even colder wind chills, between 25 and 35
  degrees below zero, will be more widespread Monday night into
  Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Mohr
764 
WWUS43 KABR 251009
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
409 AM CST Mon Dec 25 2017

MNZ039-046-SDZ003>011-251815-
/O.NEW.KABR.WC.Y.0010.171226T0000Z-171226T1800Z/
/O.CON.KABR.WC.Y.0009.000000T0000Z-171225T1800Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, 
and Webster
409 AM CST Mon Dec 25 2017 /309 AM MST Mon Dec 25 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/ THIS
EVENING TO NOON CST /11 AM MST/ TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 25 below zero to 35 below zero
  this morning, and again tonight into Tuesday morning.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...A Wind Chill Advisory, until noon CST /11 AM MST/ today,
  and from 6 PM CST /5 PM MST/ this evening to noon CST /11 AM
  MST/ Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

SDZ017>023-251815-
/O.NEW.KABR.WC.Y.0010.171226T0000Z-171226T1800Z/
/O.EXA.KABR.WC.Y.0009.000000T0000Z-171225T1800Z/
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, and Clear Lake
409 AM CST Mon Dec 25 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 25 below zero to 35 below zero
  this morning, and again tonight into Tuesday morning.

* WHERE...Portions of north central and northeast South Dakota.

* WHEN...A Wind Chill Advisory, until noon CST today, and from 6
  PM this evening to noon CST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.


$$

SDZ037-251815-
/O.NEW.KABR.WC.Y.0010.171226T0600Z-171226T1800Z/
/O.EXA.KABR.WC.Y.0009.000000T0000Z-171225T1800Z/
Hand-
Including the city of Miller
409 AM CST Mon Dec 25 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 25 below zero to 35 below zero
  this morning, and again tonight into Tuesday morning.

* WHERE...Hand County.

* WHEN...A Wind Chill Advisory, until noon CST today, and from 
  midnight tonight to noon CST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

SDZ015-016-251815-
/O.NEW.KABR.WC.Y.0010.171226T0000Z-171226T1800Z/
Dewey-Potter-
Including the cities of Isabel and Gettysburg
409 AM CST Mon Dec 25 2017 /309 AM MST Mon Dec 25 2017/

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/ THIS
EVENING TO NOON CST /11 AM MST/ TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 35 below 
  zero.

* WHERE...Dewey and Potter Counties.

* WHEN...From 6 PM CST /5 PM MST/ this evening to noon CST /11 AM
  MST/ Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

SDZ033>036-045-048-051-251815-
/O.NEW.KABR.WC.Y.0010.171226T0600Z-171226T1800Z/
Stanley-Sully-Hughes-Hyde-Jones-Lyman-Buffalo-
Including the cities of Mission Ridge, Onida, Pierre, Highmore, 
Murdo, Kennebec, and Fort Thompson
409 AM CST Mon Dec 25 2017 /309 AM MST Mon Dec 25 2017/

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO NOON CST /11 AM MST/ TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 25 below zero to 30 below 
  zero.

* WHERE...Portions of central South Dakota.

* WHEN...From midnight CST /11 PM MST/ tonight to noon CST /11 AM
  MST/ Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
457 
WWUS43 KABR 251802
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
1202 PM CST Mon Dec 25 2017

MNZ039-046-SDZ003>011-017>023-260215-
/O.EXP.KABR.WC.Y.0009.000000T0000Z-171225T1800Z/
/O.EXT.KABR.WC.Y.0010.171225T1802Z-171226T1800Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, 
and Clear Lake
1202 PM CST Mon Dec 25 2017 /1102 AM MST Mon Dec 25 2017/

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST /11 AM MST/
TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 35 
  below zero.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...Until noon CST /11 AM MST/ Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

SDZ037-260215-
/O.EXP.KABR.WC.Y.0009.000000T0000Z-171225T1800Z/
/O.CON.KABR.WC.Y.0010.171226T0600Z-171226T1800Z/
Hand-
Including the city of Miller
1202 PM CST Mon Dec 25 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 30 
  below zero.

* WHERE...Hand County.

* WHEN...From midnight tonight to noon CST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

SDZ015-016-260215-
/O.EXT.KABR.WC.Y.0010.171225T1802Z-171226T1800Z/
Dewey-Potter-
Including the cities of Isabel and Gettysburg
1202 PM CST Mon Dec 25 2017 /1102 AM MST Mon Dec 25 2017/

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST /11 AM MST/
TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 35 
  below zero.

* WHERE...Dewey and Potter Counties.

* WHEN...Until noon CST /11 AM MST/ Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

SDZ033>036-045-048-051-260215-
/O.CON.KABR.WC.Y.0010.171226T0600Z-171226T1800Z/
Stanley-Sully-Hughes-Hyde-Jones-Lyman-Buffalo-
Including the cities of Mission Ridge, Onida, Pierre, Highmore, 
Murdo, Kennebec, and Fort Thompson
1202 PM CST Mon Dec 25 2017 /1102 AM MST Mon Dec 25 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ TONIGHT TO NOON CST /11 AM MST/ TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 30 
  below zero.

* WHERE...Portions of central South Dakota.

* WHEN...From midnight CST /11 PM MST/ tonight to noon CST /11 AM
  MST/ Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

KF/RW

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 3:56 AM CST, 5 minutes earlier.

Area forecast discussion, Dec 24, 3:56 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
356 AM CST Sun Dec 24 2017

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 343 AM CST Sun Dec 24 2017

As of 9Z, an Arctic front is slowing sinking southward across North
Dakota. This front, along with an area of low pressure will begin
impacting this CWA during the late morning hours with snow and
breezy northwesterly winds. Northeastern South Dakota and western
Minnesota will have the best potential of seeing light,
accumulating snow this afternoon and evening. With steep low level
lapse rates and weak instability, will mention snow showers
today. The Arctic front will push southward across the CWA mainly
tonight with scattered flurries expected for most locations.
Clearing skies are possible by Monday morning with temps likely in
the single digits below zero. These cold temps, along with
northwesterly winds will cause wind chills of 20 below to 30
degrees below zero for counties along the ND/SD border. While
marginal, will issue a wind chill advisory for portions of north
central and northeast South Dakota Monday morning.

With 925 and 850 mb temps around two standard deviations below
zero, highs on Monday will likely struggle to warm into the single
digits on either side of zero. The cold airmass will remain over
the region through the rest of the short term. With lows in the
teens below zero Tuesday morning, along with northerly winds of at
least 10 mph, wind chill values of 20 below to 35 degrees below
zero are expected for a large portion of the CWA. Another wind
chill headline will be needed for Monday night through Tuesday
morning.

.LONG TERM...(Tuesday Evening through Saturday)
Issued at 343 AM CST Sun Dec 24 2017

The 00Z deterministic solutions tonight appear to be settling in on
a couple periods of waa-forced light snow potential; the first
showing up Wednesday night and the second showing up Friday night
through Saturday. Throughout the seven day, the region is still
supposed to be in northwest flow aloft with a large blocking upper
level ridge in place over the west coast/western third of the CONUS.
It appears there may be a shake up coming, though, in the flow
pattern aloft out in the day 8 through 10 timeframe, where the ridge
out west breaks down, potentially permitting areas of low pressure
to push east over the Rockies and into the the mid-section of the
country during the first week of January. Just something worth
watching over the next couple of nights to see if this becomes a
trend. No change respecting forecast high/low temperatures Tuesday
night through Saturday. If anything, deterministic solutions and
ensembles output may be a degree or two colder (at 925hpa/850hpa)
during the mid to late week timeframe.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1149 PM CST Sat Dec 23 2017

VFR conditions are expected through tonight into Sunday morning. An
Arctic front dropping into the region will bring some lift and ll
instability to the region on Sunday. This will bring scattered snow
showers along with stronger west to northwest winds in the afternoon
and early evening to most locations. Vsbys could be reduced to 3 to
5 miles at times with the snow showers.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from 3 AM CST /2 AM MST/ to noon CST /11 AM
     MST/ Monday for SDZ003>006-009-010.

MN...None.
&&

SHORT TERM...SD
LONG TERM...Dorn
AVIATION...Mohr

Nearby

Wind Chill Advisories in South Dakota, 2017Wind Chill Advisories in Minnesota, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.